Illinois, 2009

Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009

June 19 to 20, 2009 · NWS ILX · 50 events in 19 counties and zones

A cold front triggered severe thunderstorms across central Illinois during the late afternoon of June 19th into the early morning hours of June 20th. An isolated supercell developed across DeWitt County during the late afternoon, then tracked eastward to the Indiana border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front triggered severe thunderstorms across central Illinois during the late afternoon of June 19th into the early morning hours of June 20th. An isolated supercell developed across DeWitt County during the late afternoon, then tracked eastward to the Indiana border. This cell produced large hail along its path and triggered a couple of brief tornadoes in Vermilion County. Additional storms swept across the region during the late afternoon and evening, producing widespread wind damage. Heavy rain in parts of southeast Illinois late in the evening resulted in areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 19, 11:30 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 19, 11:30 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1230 PM CDT FRI JUN 19 2009

.DISCUSSION...
ISSUED 1016 AM CDT FRI JUN 19 2009

WELL-DEFINED OUTFLOW BOUNDARY EVIDENT ON RADAR AND VISIBLE
SATELLITE IMAGES FROM NEAR QUINCY NORTHEAST TO BLOOMINGTON. HAD
SOME THUNDERSTORMS DEVELOP ALONG IT EARLIER ACROSS CENTRAL
ILLINOIS...MAINLY NORTH OF A MACOMB TO BLOOMINGTON LINE. MAIN MCS
ROLLING ACROSS THE NORTHERN THIRD OF THE STATE WITH A LONG HISTORY
OF PRODUCING WIND DAMAGE.

MAIN UPDATE TO THE FORECAST TODAY INVOLVED ISSUANCE OF A HEAT
ADVISORY ACROSS ABOUT THE SOUTH HALF OF THE CWA. CRITERIA OF 100F
HEAT INDICES SHOULD BE FAIRLY COMMON SOUTH OF I-72 THIS AFTERNOON
AND EARLY EVENING. AREAS NEAR CHAMPAIGN MAY REACH THIS FOR
AWHILE...BUT THIS WILL BE CONDITIONAL ON AMOUNT OF CLOUD COVER
THAT OCCURS.

GEELHART

&&

.AVIATION...
ISSUED 1230 PM CDT FRI JUN 19 2009

MAIN FORECAST ISSUE FOR THE TAFS WILL BE THE TIMING OF A SEVERE SQUALL
LINE...AS IT MOVES SOUTHHEAST FROM IOWA AND ACROSS THE TERMINAL
SITES THIS EVENING. USING THE 4KM WRF MODEL...ATTEMPED TO PROVIDE
A 3-HOUR WINDOW AT EACH SITE WHEN THIS IS MOST LIKELY...BEGINNING
AROUND 23Z AT KPIA AND ENDING AROUND 03Z AT KCMI.

BEFORE THIS ARRIVES...SCATTERED THUNDERSTORMS ARE EXPECTED DURING
THE AFTERNOON...WITH REGIONAL RADAR MOSAICS HINTING AT THIS FROM
NEAR KUIN SOUTHWEST INTO WEST CENTRAL MISSOURI...AS WELL AS JUST
NORTHEAST OF KCMI. MAINTAINED VCTS AT ALL SITES FOR MUCH OF THIS
PERIOD.

COLD FRONT EXPECTED TO PUSH ACROSS THE TAF SITES LATE THIS
EVENING...WITH WINDS SWINGING TO THE WEST-NORTHWEST BY 12Z.

GEELHART

&&

.PREV DISCUSSION...
ISSUED 315 AM CDT FRI JUN 19 2009

STRONG CONVECTION DEVELOPING EARLY THIS MORNING ALONG PERIPHERY OF
700MB CAP AND NOSE OF LLJ IN LOWER GRT LAKES...AS WELL AS COOL
SIDE OF FRONTAL BOUNDARY IN NEB. LOCAL AREA REMAINS CAPPED UNDER
+12C 700MB TEMPS WHICH EXTEND SW INTO TX. 07Z SFC MAP SHOWED WARM
FRONT DRAPED FROM NRN IA...SE INTO NRN IL AND CENTRAL IN. SOUTH OF
THE BOUNDARY LARGE POOL OF MID 70S DEWPOINTS...COMBINED WITH TEMPS
IN UPPER 70S TO PRODUCE LOW/MID 80S HEAT INDEX VALUES AT 3 AM ACROSS
THE CWA. POORLY ORGANIZED COLD FRONT STRETCHED FROM ND DOWN INTO
WRN KS. ALOFT...UPPER LEVEL RIDGE WAS CENTERED OVER THE LOWER MS
VALLEY WHILE A LONGWAVE TROUGH WAS DIGGING INTO THE ROCKIES.
SEVERAL SHORTWAVES WERE EJECTING OUT OF THE BASE OF THE
TROUGH...UP ACROSS THE CENTRAL PLAINS. MAIN FORECAST ISSUE IS SVR
PLACEMENT/TIMING LATER TODAY AS THE TROUGH AND FRONT TO OUR WEST
MOVE INTO A VERY UNSTABLE AIRMASS.

SHORT TERM...TODAY AND TONIGHT
POOR MODEL PERFORMANCE CONTINUES AND HAVE BASED SHORT TERM
FORECAST LARGELY ON CONCEPTUAL MODELS WITH SOME INPUTS FROM
THERMODYNAMIC AND KINEMATIC FIELDS OF SHORT RANGE MODELS...ALONG
WITH SOME MASS FIELDS. WILL NEED TO WATCH OUTFLOW FROM EARLY MORNING
CONVECTION TO OUR WEST...IF THIS CAN WORK EAST OF THE MS RIVER...CAP
WOULD WEAKEN AND ALLOW SOME CONVECTION TO DEVELOP LATER THIS
MORNING IN THE NRN CWA. THIS SCENARIO DOES NOT LOOK LIKELY AS MEAN
LAYER FLOW DIRECTS THIS ACTIVITY ENE THROUGH NRN IA...AND THIS IS
SUPPORTED BY THE 4KM WRF...WHICH HAS PERFORMED DECENTLY IN THIS
UNSETTLED PATTERN. HOWEVER WILL CARRY SOME CHC POPS ACROSS THE NORTH
THIS MORNING IN CASE CONVECTION TAKES OFF AND CAN PROPAGATE INTO
CAP AND MODIFY ENVIRONMENT THIS FAR SE.

HAVE KEPT HIGHER POPS FOR LATE AFTERNOON AND EVENING AS THE
SHORTWAVE AND FRONT APPROACH FROM THE NW. BY MID AFTERNOON TEMPS
SHOULD RISE INTO THE UPPER 80S/LOWER 90S...AND WITH DEWPOINTS IN
MID 70S...MUCAPES APPROACH 3K J/KG. SYNOPTIC SCALE FORCING AIDED
BY 90KT UPPER LEVEL JET STREAK SHOULD ALLOW CAP TO WEAKEN AND
SUPERCELLS/CLUSTERS TO DEVELOP ALONG FRONT IN SRN IA BY MID
AFTERNOON. 0-6KM BULK SHEAR VALUES OF 50-60 KTS OVERSPREAD THE
AREA BY 00Z...AND WITH NEARLY UNIDIRECTIONAL SHEAR...APPEARS THE
STORMS WILL DEVELOP INTO A SQUALL LINE AS COLD POOL DEVELOPS AND
LINE TRACKS SE ACROSS THE ILX CWA DURING THE EVENING. DAMAGING
STRAIGHT LINE WINDS OF 60-80 MPH LOOK TO BE THE MAIN THREAT. SOME
LARGE HAIL IN THE STRONGER CORES BUT WITH WBZ HEIGHT NEAR 15KFT
AGL THIS SHOULD BE SECONDARY. DEPENDING ON THE ORIENTATION OF THE
LINE...HEAVY RAIN AND FLASH FLOODING COULD BE AN ISSUE AS
PRECIPITABLE WATER VALUES REACH AN IMPRESSIVE 2+ INCHES. THE LINE
SHOULD GRADUALLY WEAKEN AFTER MIDNIGHT AS INSTABILITY WANES AND
THE BEST DYNAMICS PUSH OFF TO THE EAST. WITH COLD FRONT SLOW TO
CLEAR OUR SE COUNTIES...WILL KEEP LOW CHC POPS INTO EARLY SATURDAY
MORNING. SPC HAS ENTIRE AREA NORTH OF I-70 IN MDT RISK /MAINLY FOR
DMGG WINDS/ AND THIS LOOKS REASONABLE BASED ON LATEST DATA.

BACK TO THE HEAT AND HUMIDITY TODAY...PEAK HEATING AND HIGH
HUMIDITY THIS AFTERNOON WILL PUSH HEAT INDEX VALUES UP OVER
100F SOUTH OF I-72...AND POSSIBLY FLIRTING WITH HEAT ADVISORY
CRITERIA SOUTH OF I-70.

LONG TERM...SATURDAY THROUGH THURSDAY
QUICK LOOK AT THE EXTENDED SHOWS DOMINANT FEATURE DURING THE
PERIOD BEING A LARGE UPPER LEVEL RIDGE /HEAT DOME/ WHICH WILL
SLOWLY MIGRATE NORTHWEST INTO THE PLAINS AND MIDWEST. THIS WILL
KEEP WARM/HUMID CONDITIONS AROUND THE AREA THROUGH MUCH OF NEXT
WEEK. FRONT THAT PUSHES SOUTH OF US ON SATURDAY DOES NOT HAVE MUCH
COOL AIR BEHIND IT...THOUGH DEWPOINTS WILL DROP BY 5-10 DEGREES. APPEARS
THE FRONT WORKS BACK NORTH AS A WARM FRONT AND MAY BRING SOME
A FEW STORMS ON SUNDAY...AND ADDED SLGT CHC POPS FOR THIS.
FORECAST REMAINS DRY AFTER THAT...THOUGH DETAILS WILL NEED TO BE
WATCHED AS A RING OF FIRE PATTERN SETS UP ON THE PERIPHERY OF THE
RIDGE.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ049>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Jun 19, 10:41 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CDT FRI JUN 19 2009

ILZ028>031-037-038-201200-
MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1141 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE
IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE NORTHWEST LATER
THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

HEAT INDEX VALUES WILL RANGE FROM 95 TO 100 DEGREES TODAY AHEAD OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING.

ILZ027-036-040-041-047-048-201200-
CASS-FULTON-KNOX-MASON-MENARD-SCHUYLER-
1141 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE
IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE NORTHWEST LATER
THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

HEAT INDEX VALUES WILL RANGE FROM 95 TO 100 DEGREES TODAY AHEAD OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME MINOR RENEWED RISES WILL OCCUR ON THE ILLINOIS RIVER...AND
THE RIVER WILL REMAIN ABOVE FLOOD STAGE THE NEXT SEVERAL DAYS. THE
SPOON RIVER AT LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH LATE
TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 3 PM THIS AFTERNOON...
CONTINUING THROUGH THIS EVENING.

ILZ042>046-201200-
CHAMPAIGN-DE WITT-LOGAN-PIATT-VERMILION-
1141 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE
IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE NORTHWEST LATER
THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT. SOME LARGE HAIL...HEAVY RAIN AND LOCALIZED
FLOODING WILL ALSO BE POSSIBLE.

HEAT INDEX VALUES WILL RANGE FROM 95 TO 100 DEGREES TODAY AHEAD OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON THROUGH THIS
EVENING.

ILZ053-201200-
MACON-
1141 AM CDT FRI JUN 19 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE
IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE NORTHWEST LATER
THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

HEAT INDEX VALUES BE NEAR 100 DEGREES TODAY AHEAD OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON
THROUGH THIS EVENING.

ILZ066>068-071>073-201200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1141 AM CDT FRI JUN 19 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. A SQUALL
LINE IS EXPECTED TO MOVE INTO SOUTHEAST ILLINOIS FROM THE
NORTHWEST THIS EVENING. DAMAGING WINDS WILL BE THE GREATEST
THREAT. SOME LARGE HAIL...HEAVY RAIN AND LOCALIZED FLOODING WILL
ALSO BE POSSIBLE.

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON
AND EARLY EVENING...AHEAD OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS FOR EARLY SATURDAY
MORNING...MAINLY SOUTHEAST OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY 7 PM THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

ILZ049>051-201200-
MORGAN-SANGAMON-SCOTT-
1141 AM CDT FRI JUN 19 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE
IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE NORTHWEST LATER
THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

HEAT INDEX VALUES WILL RANGE FROM 95 TO 100 DEGREES TODAY AHEAD OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FROM HAVANA AND DOWNSTREAM
THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON
THROUGH THIS EVENING.

ILZ052-054>057-061>063-201200-
CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-SHELBY-
1141 AM CDT FRI JUN 19 2009

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS. A SQUALL LINE
IS EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM THE NORTHWEST LATER
THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS WILL BE THE
GREATEST THREAT. SOME LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

HEAT INDEX VALUES WILL BE NEAR 100 DEGREES TODAY AHEAD OF THE
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS AFTERNOON THROUGH
THIS EVENING.

GEELHART

In the hours before

Local storm report, Jun 19, 9:09 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1009 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HAIL             PEORIA                  40.74N 89.61W
06/19/2009  E1.00 INCH       PEORIA             IL   EMERGENCY MNGR

            REPORTED BY PEORIA CITY EMA

&&

GEELHART
Local storm report, Jun 19, 10:21 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1121 AM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     TSTM WND DMG     1 N PEORIA              40.76N 89.61W
06/19/2009                   PEORIA             IL   EMERGENCY MNGR

            TREE LIMBS DOWN.

&&

GEELHART

The radar

The Lincoln radar (KILX), 65 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 13 hail, 2 tornado, 2 flash flood. Local standard time, as filed.

Hail, Peoria

When
June 19, 1:56 PM CST to 1:57 PM CST
Where
Peoria County, Greater Peoria Arpt
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.670, -89.680

Hail, Peoria

When
June 19, 1:58 PM CST to 1:59 PM CST
Where
Peoria County, Bellevue
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
40.680, -89.680

Hail, Peoria

When
June 19, 2:01 PM CST to 2:02 PM CST
Where
Peoria County, Peoria
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.700, -89.600

Hail, Peoria

When
June 19, 2:07 PM CST to 2:08 PM CST
Where
Peoria County, Peoria
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.700, -89.600

Hail, Tazewell

When
June 19, 2:09 PM CST to 2:10 PM CST
Where
Tazewell County, 2 mi SW of Tremont
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.499, -89.507

Hail, Tazewell

When
June 19, 2:12 PM CST to 2:13 PM CST
Where
Tazewell County, Tremont
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.520, -89.480

Hail, De Witt

When
June 19, 2:37 PM CST to 2:38 PM CST
Where
De Witt County, Clinton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.150, -88.950

Thunderstorm Wind, Woodford

When
June 19, 2:38 PM CST to 2:39 PM CST
Where
Woodford County, 3 mi N of Metamora
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.823, -89.350

A 9-inch diameter tree was blown down across Morris Road 3 miles north of Metamora.

Thunderstorm Wind, Peoria

When
June 19, 2:40 PM CST to 2:41 PM CST
Where
Peoria County, Chillicothe
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
40.920, -89.480

Numerous large tree branches were blown down in Chillicothe.

Thunderstorm Wind, De Witt

When
June 19, 2:45 PM CST to 2:46 PM CST
Where
De Witt County, Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.150, -88.950

A portion of a motel roof was blown off. A 10-inch diameter tree was snapped, and a power pole was broken.

Hail, De Witt

When
June 19, 3:10 PM CST to 3:11 PM CST
Where
De Witt County, Farmer City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.250, -88.630

Thunderstorm Wind, Piatt

When
June 19, 3:21 PM CST to 3:22 PM CST
Where
Piatt County, 2 mi SW of Mansfield
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.200, -88.527

Several trees were blown down, causing damage to a home.

Hail, Champaign

When
June 19, 3:38 PM CST to 3:39 PM CST
Where
Champaign County, Mahomet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.200, -88.400

Thunderstorm Wind, Scott

When
June 19, 3:39 PM CST to 3:40 PM CST
Where
Scott County, Riggston
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.700, -90.430

Several trees were blown down in Riggston.

Thunderstorm Wind, Piatt

When
June 19, 3:44 PM CST to 3:45 PM CST
Where
Piatt County, 1.73 mi ENE of Galesville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.160, -88.520

Numerous tree limbs were blown down.

Thunderstorm Wind, Knox

When
June 19, 3:50 PM CST to 3:51 PM CST
Where
Knox County, Abingdon
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Mesonet
Coordinates
40.800, -90.400

Numerous large tree limbs were blown down.

Thunderstorm Wind, Champaign

When
June 19, 3:50 PM CST to 3:51 PM CST
Where
Champaign County, Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.120, -88.250

Six structures suffered roof damage in Champaign. Multiple trees and power lines were blown down across the city as well.

Thunderstorm Wind, Champaign

When
June 19, 3:52 PM CST to 3:53 PM CST
Where
Champaign County, 3 mi N of Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.163, -88.250

Numerous trees were blown down on the north side of Champaign.

Thunderstorm Wind, Morgan

When
June 19, 3:55 PM CST to 4:00 PM CST
Where
Morgan County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
39.730, -90.230

Numerous trees and tree limbs were blown down around the city of Jacksonville.

Thunderstorm Wind, Knox

When
June 19, 4:00 PM CST to 4:01 PM CST
Where
Knox County, Galesburg to 1.73 mi SE of Knoxville
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.950, -90.370

Numerous trees were blown down in Galesburg and Knoxville. Trees were knocked down across I-74 near mile marker 50.

Thunderstorm Wind, Fulton

When
June 19, 4:00 PM CST to 4:01 PM CST
Where
Fulton County, Lewistown
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.400, -90.150

Several small trees were blown down in Lewistown. Power lines were also brought down, causing scattered power outages.

Thunderstorm Wind, Knox

When
June 19, 4:05 PM CST to 4:06 PM CST
Where
Knox County, Victoria
Measured
52 kt (60 mph) estimated gust
Property damage
$65,000
Reported by
Trained Spotter
Coordinates
41.030, -90.100

A two-story barn and numerous trees were blown down.

Hail, Champaign

When
June 19, 4:08 PM CST to 4:09 PM CST
Where
Champaign County, 2.81 mi N of Champaign
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.160, -88.260

Thunderstorm Wind, Fulton

When
June 19, 4:10 PM CST to 4:11 PM CST
Where
Fulton County, Farmington
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.700, -90.000

A garage was blown off its foundation in Farmington.

Thunderstorm Wind, Fulton

When
June 19, 4:10 PM CST to 4:11 PM CST
Where
Fulton County, Ipava
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.350, -90.320

A grain bin was blown into the town of Ipava.

Hail, McLean

When
June 19, 4:15 PM CST to 4:16 PM CST
Where
McLean County, Bloomington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.480, -88.980

Thunderstorm Wind, Fulton

When
June 19, 4:20 PM CST to 4:21 PM CST
Where
Fulton County, Marietta
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.500, -90.380

A few trees were blown down in Marietta.

Hail, Morgan

When
June 19, 4:33 PM CST to 4:34 PM CST
Where
Morgan County, Franklin
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.620, -90.050

Thunderstorm Wind, Sangamon

When
June 19, 4:40 PM CST to 4:41 PM CST
Where
Sangamon County, 0.9 mi ENE of (Spi)springfield Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
39.856, -89.665

A tree was blown down across IL-29 just north of Abraham Lincoln Capital Airport.

Hail, Vermilion

When
June 19, 4:45 PM CST to 4:46 PM CST
Where
Vermilion County, 3 mi S of Oakwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.077, -87.780

Tornado, Vermilion

When
June 19, 4:50 PM CST
Where
Vermilion County, 1.32 mi SE of Ryan
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
40.038, -87.781

A tornado briefly touched down in a field 2 miles east-southeast of Fairmont. The tornado was on the ground for less than one minute, and no damage was reported.

Tornado, Vermilion

When
June 19, 5:09 PM CST
Where
Vermilion County, 1.5 mi SSE of Home Gardens
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
40.050, -87.659

A tornado briefly touched down in a field one half mile west of Westville. The tornado was on the ground for less than one minute, and no damage was reported.

Thunderstorm Wind, Vermilion

When
June 19, 5:10 PM CST to 5:11 PM CST
Where
Vermilion County, 2 mi N of Westville
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.059, -87.630

Multiple trees were blown down across Vermilion County.

Thunderstorm Wind, Vermilion

When
June 19, 5:10 PM CST to 5:11 PM CST
Where
Vermilion County, 1.09 mi ENE of Central Park
Measured
61 kt (70 mph) estimated gust
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
40.089, -87.663

Forty train cars were blown over just southwest of Tilton.

Thunderstorm Wind, Vermilion

When
June 19, 5:15 PM CST to 5:16 PM CST
Where
Vermilion County, 5 mi S of Danville
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.058, -87.620

Numerous trees and power lines were blown down. A house was damaged by a falling tree.

Thunderstorm Wind, Vermilion

When
June 19, 5:15 PM CST to 5:16 PM CST
Where
Vermilion County, Oakwood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -87.780

A tree was blown onto a propane tank, causing a leak in the tank.

Thunderstorm Wind, Piatt

When
June 19, 5:20 PM CST to 5:21 PM CST
Where
Piatt County, 0.87 mi NE of Cisco
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
40.030, -88.720

Two machine sheds were destroyed by strong winds.

Thunderstorm Wind, Piatt

When
June 19, 5:20 PM CST to 5:21 PM CST
Where
Piatt County, 2 mi NE of Cisco
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
40.041, -88.703

Several trees were blown down.

Thunderstorm Wind, Shelby

When
June 19, 5:30 PM CST to 5:31 PM CST
Where
Shelby County, Moweaqua
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
County Official
Coordinates
39.620, -89.020

Multiple tree limbs were blown down in Moweaqua.

Thunderstorm Wind, Piatt

When
June 19, 5:57 PM CST to 5:58 PM CST
Where
Piatt County, Galesville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -88.550

Numerous tree limbs were blown down.

Thunderstorm Wind, Douglas

When
June 19, 6:12 PM CST to 6:13 PM CST
Where
Douglas County, 3 mi S of Tuscola
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.757, -88.280

Several trees were blown down between Tuscola and Arcola.

Thunderstorm Wind, Shelby

When
June 19, 6:19 PM CST to 6:20 PM CST
Where
Shelby County, Moweaqua
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.620, -89.020

Numerous tree limbs were blown down in Moweaqua.

Thunderstorm Wind, Vermilion

When
June 19, 6:20 PM CST to 6:25 PM CST
Where
Vermilion County, Oakwood
Measured
78 kt (90 mph) estimated gust
Property damage
$205,000
Reported by
NWS Storm Survey
Coordinates
40.120, -87.780

A downburst with estimated winds of 85 to 90 mph caused widespread wind damage on the south side of Oakwood. Tin roofing material was lifted off a barn just south of Route 150 and west of South Oakwood Street. Numerous large trees and tree limbs were blown down, causing damage to several mobile homes. Further south, five power poles were blown down and a garage was destroyed on South Oakwood Street. Extensive tree damage continued about three quarters of a mile east into a heavily wooded area. Several homes were damaged in this area.

Thunderstorm Wind, Vermilion

When
June 19, 6:35 PM CST to 6:36 PM CST
Where
Vermilion County, Sidell
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.920, -87.820

Numerous trees and power lines were blown down.

Thunderstorm Wind, Vermilion

When
June 19, 6:38 PM CST to 6:39 PM CST
Where
Vermilion County, 2.61 mi SE of Indianola
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.900, -87.700

A barn was destroyed and several trees were uprooted.

Thunderstorm Wind, Clay

When
June 19, 7:10 PM CST to 7:11 PM CST
Where
Clay County, 5.93 mi NNW of Iola
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.910, -88.660

A large tree was blown down.

Thunderstorm Wind, Coles

When
June 19, 9:15 PM CST to 9:16 PM CST
Where
Coles County, 2.11 mi NW of Mattoon
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.500, -88.400

A substation was damaged by strong winds.

Thunderstorm Wind, Clay

When
June 19, 9:35 PM CST to 9:36 PM CST
Where
Clay County, 1.08 mi W of Ingraham
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.830, -88.350

A power pole was blown down.

Flash Flood, Jasper

When
June 20, 12:30 AM CST to 4:30 AM CST
Where
Jasper County, 2.52 mi WSW of Wheeler to 3.45 mi WSW of Latona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.030, -88.359

Thunderstorms with heavy rainfall of nearly 5.00 inches produced flash flooding in a narrow band across central Jasper County. Numerous roads were inundated in and around the city of Newton.

Flash Flood, Crawford

When
June 20, 12:45 AM CST to 4:30 AM CST
Where
Crawford County, 2.42 mi NW of Pierceburg to 2.83 mi SSW of Pierceburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.953, -87.954

Thunderstorms produced heavy rain of 3.00 to 4.00 inches in central and eastern Crawford County. Many rural roads were inundated with high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyThe tornado archive for Illinois, 2009Warnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178513, 178512, 178514, 178515, 178516, 178517, 178518, 178522, 178523, 178524, 178519, 178529, 178520, 178539, 178530, 178531, 178541, 178532, 180224, 178533, 178534, 178565, 178521, 178536, 178537, 178525, 178535, 178526, 180221, 178528, 180206, 180208, 178540, 178543, 178545, 178546, 178553, 178564, 178552, 178544, and more.